Skill Checkup: An Electrical Conundrum

Xiaoxiao Qian, MD; Raghav Gattani, MD; Chirag M. Sandesara, MD

Disclosures

June 11, 2021

This patient presented with dizziness and first-degree AV block. Amyloidosis may lead to conduction system disease involving the atrioventricular node; the His-Purkinje system; and less commonly, the sinus node. All of the medications listed as answer choices could lead to AV block or possibly cause block below the His bundle. Given the patient's first-degree AV block upon presentation, caution is needed when prescribing any of these medications because they all could lead to bradycardia or cause tachy-brady syndrome. If this patient had both VT and atrial fibrillation, then it may be reasonable to consider amiodarone as the only option, given that no other antiarrhythmic medication would be safer owing to his renal failure and structural heart disease. However, the potential for bradyarrhythmias must be assessed and monitored carefully.

Given this patient's extremely poor prognosis, the decision was made by his family to provide no further resuscitation should he experience arrest again. The patient died shortly thereafter following another VT arrest event.

The key message from this case report is that while ICD implantation is being considered in any patient, the clinical scenario should be fully taken into account, with careful assessment of long-term and short-term mortality risks from concomitant medical problems. The conundrum in this case was to not offer ICD implant as the next step for secondary prevention of recurrent cardiac arrest. It is important to remember that an ICD is not recommended for patients who do not have a reasonable life expectancy with an acceptable functional status for ≥ 1 year, even if they otherwise meet ICD implantation criteria. The staging and classification system for amyloidosis is critical to understand because it affected the decision-making algorithm regarding the potential placement of a secondary prevention ICD in this case.

Metoprolol is not the correct medication to use in this patient for the reasons outlined above.

Diltiazem is not the correct answer as mentioned above.

Digoxin is not the correct answer to this question because of the factors outlined above.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....